Ohio, 2017Damaging Winds in Ohio, May 1, 2017
May 1, 2017 · NWS PBZ · 19 events in 8 counties and zones
A large low pressure system tracked across the Great Lakes during the late afternoon and early evening, dragging a cold front across the region. Ahead of the front, shortwaves embedded in strong southerly flow supported showers and thunderstorms, some of which became severe during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large low pressure system tracked across the Great Lakes during the late afternoon and early evening, dragging a cold front across the region. Ahead of the front, shortwaves embedded in strong southerly flow supported showers and thunderstorms, some of which became severe during the afternoon. Convection organized into a squall line that produced wind damage. While instability was not excessive, high levels of wind shear and low level helicity produced several rotating storms in the main line. These storms produced 6 confirmed tornadoes including 2 EF-0s across Butler county, and 3 EF-0s and 1 EF-1 in Clarion county in Pennsylvania. Most damage was done to trees or structures from falling/snapped trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 1, 11:00 AM EST, 15 minutes earlier.
Area forecast discussion, May 1, 11:00 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1200 PM EDT Mon May 1 2017
.SYNOPSIS...
A cold front will bring widespread showers and thunderstorms
today, followed by much cooler temperatures through late week.
&&
.NEAR TERM /THROUGH TONIGHT/...
No major changes to thinking for the midday update. Made some
further tweaks to various grids, but still expecting a
convective line to develop and move across during the afternoon.
Some cloud breakup noted in southeast Ohio as well as southeast
of Pittsburgh, which will augment instability and support the
severe threat. Still think damaging wind gusts are the primary
threat with the developing linear convective mode, but cannot
rule out a tornado or two, with the best chance for that across
the east and southeast counties where shear is maximized in a
few hours. The severe risk should end by 22Z or so as the
occluded boundary moves east.
Temperatures will cool fairly quickly behind the boundary.
An upper trough will pivot eastward overnight with shower
chances lingering. Overnight lows will be fairly close to
seasonal averages.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Cool temperatures will continue as the closed low departs, but
upper troughing remains in place until Wednesday night. Another
wave deepening over the central plains will be the next
weather-makes for Thursday as the low pressure system moves
across the lower Ohio Valley. The models are handling this
system well, so confidence was high enough to add categorical
PoPs to the forecast. Forecast precipitation should be the
limiting factor for temps on Thursday thus, temperatures are
forecast to run about 10 degrees below averages through the
period.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Upper troughing will persist across the eastern CONUS through
the long term. Expect below average temperatures and shower
chances to continue.
&&
.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Have added low level wind shear to all TAFs with 12Z issuance as
upper air balloon launch showed 40 kt of wind at 2 kft with a
lack of surface gusts. Once surface wind gusts begin, allowed
LLWS mention to drop out of the TAFs. Expect widespread 25-30 kt
gusts by noon in advance of today's cold front. The front will
bring showers and thunderstorms, with wind gusts up to 50 kt
possible in the strongest thunderstorms. Current expectation
brings the potential squall line through the region between 15Z
at ZZV to 21Z at DUJ/LBE. Mid clouds and gusty winds will
continue behind the front into tonight, and ceilings will
eventually drop to MVFR before sunrise on Tuesday.
.Outlook...
Restrictions are likely with Thu/Fri low pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, May 1, 2:33 AM EST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
333 AM EDT Mon May 1 2017
MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-020745-
Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
333 AM EDT Mon May 1 2017
This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...Today and Tonight.
Numerous showers and thunderstorms, some of which may be strong to
severe, will cross the region with a cold front today. The primary
threat is damaging wind, but large hail and an isolated tornado are
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-020745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-
333 AM EDT Mon May 1 2017
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...Today and Tonight.
Scattered showers and thunderstorms, some of which may be strong to
severe, will cross the region with a cold front today. The primary
threat is damaging wind.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
34
In the hours before
Special weather statement, May 1, 10:31 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1131 AM EDT MON MAY 1 2017
OHZ039-048-057-011615-
Tuscarawas-Coshocton-Muskingum-
1131 AM EDT MON MAY 1 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL COSHOCTON...NORTH CENTRAL MUSKINGUM AND NORTHWESTERN
TUSCARAWAS COUNTIES...
At 1131 AM EDT, a strong thunderstorm was located near Coshocton,
moving northeast at 55 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
New Philadelphia... Dover...
Coshocton... Strasburg...
West Lafayette... Sugarcreek...
Dresden... Bolivar...
Baltic... Mineral City...
Warsaw... Conesville...
This includes Interstate 77 in Ohio between mile markers 81 and 94.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4045 8196 4044 8168 4063 8167 4065 8147
4067 8146 4066 8144 4065 8144 4065 8137
4064 8133 4007 8191 4012 8207
TIME...MOT...LOC 1531Z 213DEG 49KT 4023 8196
TAXSpecial weather statement, May 1, 10:48 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1148 AM EDT MON MAY 1 2017
OHZ048-057-058-068-011645-
Guernsey-Noble-Coshocton-Muskingum-
1148 AM EDT MON MAY 1 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT WESTERN GUERNSEY...SOUTHWESTERN COSHOCTON...MUSKINGUM AND
WESTERN NOBLE COUNTIES...
At 1148 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northwest of Frazeysburg to near
Perry State Forest. Movement was east at 40 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Zanesville... Cambridge...
New Concord... Byesville...
South Zanesville... North Zanesville...
Dresden... Frazeysburg...
Philo... Pleasant Grove...
Cumberland... Conesville...
This includes the following highways...
Interstate 70 in Ohio near mile marker 143, and between mile
markers 145 and 180.
Interstate 77 in Ohio between mile markers 44 and 55.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3995 8223 3995 8220 4026 8219 4015 8153
3960 8159 3966 8159 3967 8164 3975 8164
3977 8207 3982 8208 3982 8217 3991 8216
3991 8223
TIME...MOT...LOC 1548Z 292DEG 30KT 4025 8219 3984 8222
TAXSpecial weather statement, May 1, 10:54 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1154 AM EDT MON MAY 1 2017
OHZ048-011630-
Coshocton-
1154 AM EDT MON MAY 1 2017
...A LINE OF SHOWERS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN COSHOCTON COUNTY...
At 1154 AM EDT, radar indicated showers were located along a line
extending from near Gambier to 9 miles northwest of Frazeysburg.
Movement was northeast at 40 mph.
Wind gusts up to 45 mph are possible with these showers.
Locations impacted include...
Warsaw... Nellie...
Walhonding... Blissfield...
New Guilford... Layland...
These showers may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4046 8218 4045 8181 4044 8180 4024 8202
4024 8220
TIME...MOT...LOC 1554Z 236DEG 40KT 4039 8234 4022 8224
TAXThunderstorm Wind, Coshocton
- When
- May 1, 11:15 AM EST
- Where
- Coshocton County, 0.69 mi S of Coshocton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 40.260, -81.850
Amateur Radio reported trees down.
Thunderstorm Wind, Coshocton
- When
- May 1, 11:29 AM EST
- Where
- Coshocton County, 0.53 mi E of Pearl
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 40.370, -81.720
The public reported a tree down on Ohio 93.
Thunderstorm Wind, Noble
- When
- May 1, 11:45 AM EST
- Where
- Noble County, 0.69 mi N of Sarahsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.810, -81.470
State official reported trees down along State Route 215, 285, and 147.
Thunderstorm Wind, Noble
- When
- May 1, 11:46 AM EST
- Where
- Noble County, 0.69 mi N of Sarahsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.810, -81.470
Emergency management reported numerous trees down.
Thunderstorm Wind, Noble
- When
- May 1, 11:51 AM EST
- Where
- Noble County, 0.87 mi NW of Coal Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.810, -81.580
Emergency Management reported trees down.
Thunderstorm Wind, Noble
- When
- May 1, 11:55 AM EST
- Where
- Noble County, 0.53 mi W of Summerfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.800, -81.340
Emergency Management reported numerous trees down.
Thunderstorm Wind, Guernsey
- When
- May 1, 11:56 AM EST
- Where
- Guernsey County, 0.87 mi NW of Birmingham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.180, -81.440
Emergency manager reported numerous trees down.
Thunderstorm Wind, Guernsey
- When
- May 1, 12:00 PM EST
- Where
- Guernsey County, 0.53 mi W of Lore City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.980, -81.460
A trained spotter reported shingle/roof damage to Buckeye Trail High School.
Thunderstorm Wind, Noble
- When
- May 1, 12:00 PM EST
- Where
- Noble County, 0.69 mi S of Batesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.910, -81.280
Emergency Manager reported several trees down.
Thunderstorm Wind, Tuscarawas
- When
- May 1, 12:05 PM EST
- Where
- Tuscarawas County, 1.05 mi W of Uhrichsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.400, -81.350
Local 911 reported power lines and trees down in Uhrichville.
Thunderstorm Wind, Tuscarawas
- When
- May 1, 12:08 PM EST
- Where
- Tuscarawas County, 2.65 mi E of Uhrichsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 40.407, -81.281
The public reported trees down at Lone Pine Rd and Ohio 250.
Thunderstorm Wind, Tuscarawas
- When
- May 1, 12:13 PM EST
- Where
- Tuscarawas County, 1.57 mi E of New Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -81.270
Trained spotter reported several trees down.
Thunderstorm Wind, Carroll
- When
- May 1, 12:15 PM EST
- Where
- Carroll County, 1.48 mi NNW of New Hagerstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -81.190
Trained spotter reported several trees down.
Thunderstorm Wind, Harrison
- When
- May 1, 12:15 PM EST
- Where
- Harrison County, 0.87 mi SW of Tappan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.360, -81.210
Emergency management reported a roof blown off Tappan Lake Marina.
Thunderstorm Wind, Carroll
- When
- May 1, 12:17 PM EST
- Where
- Carroll County, 1.26 mi ESE of Leesville Res
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 40.470, -81.200
Other federal agency reported numerous trees reported down around Leesville Lake.
Thunderstorm Wind, Tuscarawas
- When
- May 1, 12:20 PM EST
- Where
- Tuscarawas County, 0.92 mi ESE of Dover
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.513, -81.455
A member of the public reported many trees down on Boulevard Street/Route 800 in Dover.
Thunderstorm Wind, Jefferson
- When
- May 1, 12:39 PM EST
- Where
- Jefferson County, Smithfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.270, -80.780
Member of the public reported trees down.
Thunderstorm Wind, Columbiana
- When
- May 1, 12:40 PM EST
- Where
- Columbiana County, Salem
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.900, -80.850
Member of the public reported trees down.
Thunderstorm Wind, Columbiana
- When
- May 1, 12:55 PM EST
- Where
- Columbiana County, 0.52 mi W of New Garden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.800, -80.930
State official reported multiple large trees down in New Garden.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Idaho, May 1 to 31, 20171 death · $14 million · 10 events
- Flooding in Missouri, May 1 to 6, 20171 death · $18 million · 4 events
- Flooding in Illinois, May 1 to 31, 20171 death · $850,000 · 14 events
- Tornado and Hail in Pennsylvania, May 1, 2017$360,000 · EF2 · 59 events
- Tornadoes and Hail in Pennsylvania, May 1, 2017$191,000 · EF2 · 50 events
- Flooding in Arkansas, May 1 to 31, 2017$24 million · 18 events
- Flash Flooding and Flooding in Arkansas, May 1 to 5, 2017$26 million · 6 events
- Flooding and Damaging Winds in New York, May 1, 2017$608,000 · 68 kt wind · 48 events
- Flooding in Missouri, May 1 to 31, 2017$2.9 million · 7 events
- Flooding in Idaho, May 1 to 31, 2017$2.8 million · 2 events
- Tornado in Pennsylvania, May 1, 20171 injured · $200,000 · EF1 · 1 event
- Damaging Winds and Lightning Strike in New York, May 1, 2017$256,000 · 88 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700885, 700886, 700911, 700924, 700925, 700927, 700949, 700950, 700952, 700953, 700981, 700990, 700991, 700992, 700994, 700995, 700996, 700997, 700998.